Alert archive / Virginia / Freeze Warnings in 2016

Freeze Warning 5, NWS Blacksburg, VA

April 5, 20169 counties in North Carolina; 22 counties in Virginia

NWS Blacksburg, VA issued this freeze warning at Apr 5, 2016, 4:17 AM EDT for 9 counties in North Carolina; 22 counties in Virginia. It took effect at Apr 6, 2016, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2016, 4:17 AM EDT (08:17 UTC)
In effect from
Apr 6, 2016, 2:00 AM EDT
Expired
Apr 6, 2016, 9:00 AM EDT
In force
7 hr
Issued by
NWS Blacksburg, VA
All 31 counties

Alleghany County, NC, Ashe County, NC, Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC, Amherst County, VA, Appomattox County, VA, Bedford County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA, City of Buena Vista, VA, City of Danville, VA, City of Lexington, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Roanoke, VA, City of Salem, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA

The radar

The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2016-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2016-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

080 
WWUS71 KRNK 050817
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 AM EDT TUE APR 5 2016

...FREEZING CONDITIONS EXPECTED THIS MORNING AND AGAIN TONIGHT...

.VERY COLD AIR WILL SURGE INTO THE REGION EARLY THIS MORNING.

VAZ023-024-032>035-051430-
/O.UPG.KRNK.FZ.A.0005.160406T0600Z-160406T1300Z/
/O.NEW.KRNK.FZ.W.0005.160406T0600Z-160406T1300Z/
/O.CON.KRNK.FZ.W.0004.000000T0000Z-160405T1400Z/
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...FINCASTLE...LEXINGTON...BUENA VISTA...
STUART...ROCKY MOUNT...BEDFORD...AMHERST
417 AM EDT TUE APR 5 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED ANOTHER FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT.

* LOCATIONS...ROCKBRIDGE...BOTETOURT...PATRICK...FRANKLIN... 
  BEDFORD...AMHERST AND SMYTH IN VIRGINIA.

* HAZARDS...BELOW FREEZING TEMPERATURES THIS MORNING AND TONIGHT.
  WIDESPREAD FROST TONIGHT. 

* TEMPERATURES...AROUND SUNRISE THIS MORNING IN THE LOWER 20S TO
  LOWER 30S. TONIGHT LOWS WILL BE FROM THE LOWER 20S TO AROUND 30. 

* TIMING...EARLY THIS MORNING AND AGAIN TONIGHT. 

* IMPACTS...SENSITIVE PLANTS MAY FREEZE AND BE DAMAGED OR KILLED.
  BUDS ON FLOWERING FRUIT TREES MAY BE DAMAGED. POTTED PLANTS NEED
  TO BE COVERED OR BROUGHT INSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

NCZ001-002-018-VAZ009-051430-
/O.UPG.KRNK.FZ.A.0005.160406T0600Z-160406T1300Z/
/O.NEW.KRNK.FZ.W.0005.160406T0600Z-160406T1300Z/
/O.CON.KRNK.FZ.W.0004.000000T0000Z-160405T1400Z/
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
MARION
417 AM EDT TUE APR 5 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED ANOTHER FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT.

* LOCATIONS...THE NORTHWEST MOUNTAINS OF NORTH CAROLINA AND SMYTH
  COUNTY VIRGINIA.

* HAZARDS...BELOW FREEZING TEMPERATURES EARLY THIS MORNING AND
  AGAIN TONIGHT. WIDESPREAD FROST TONIGHT. 

* TEMPERATURES...AROUND SUNRISE THIS MORNING IN THE LOWER 20S TO
  LOWER 30S. TONIGHT LOWS WILL BE IN THE 20S. 

* TIMING...EARLY THIS MORNING...AND AGAIN TONIGHT. 

* IMPACTS...SENSITIVE PLANTS MAY FREEZE AND BE DAMAGED OR KILLED.
  BUDS ON FLOWERING FRUIT TREES MAY BE DAMAGED. POTTED PLANTS NEED
  TO BE COVERED OR BROUGHT INSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

NCZ003>006-019-020-VAZ022-043>047-058-059-051430-
/O.UPG.KRNK.FZ.A.0005.160406T0600Z-160406T1300Z/
/O.NEW.KRNK.FZ.W.0005.160406T0600Z-160406T1300Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE...
WILKESBORO...YADKINVILLE...ROANOKE...SALEM...MARTINSVILLE...
DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE
417 AM EDT TUE APR 5 2016

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT.

* LOCATIONS...THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA...AS
  WELL AS THE FOOTHILLS...PIEDMONT AND SOUTHSIDE VIRGINIA. THIS
  INCLUDES ROANOKE...LYNCHBURG AND DANVILLE AND SURROUNDING AREAS. 

* HAZARDS...BELOW FREEZING TEMPERATURES EARLY THIS MORNING AND
  AGAIN TONIGHT. WIDESPREAD FROST TONIGHT. 

* TEMPERATURES...AROUND SUNRISE THIS MORNING IN THE LOWER 20S TO
  UPPER 30S. TONIGHT LOWS WILL BE IN THE LOWER 20S TO LOWER 30S.
 
* TIMING...EARLY THIS MORNING AND AGAIN TONIGHT. 

* IMPACTS...SENSITIVE PLANTS MAY FREEZE AND BE DAMAGED OR KILLED.
  BUDS ON FLOWERING FRUIT TREES MAY BE DAMAGED. POTTED PLANTS NEED
  TO BE COVERED OR BROUGHT INSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
3 follow-up statements
925 
WWUS71 KRNK 051400
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
1000 AM EDT TUE APR 5 2016

...TEMPERATURES ARE WARMING UP THIS MORNING BUT FREEZING
CONDITIONS WILL RETURN TONIGHT...

.COLD AIR WILL CONTINUE TO MOVE INTO THE REGION TODAY AND TONIGHT
WITH SUB FREEZING TEMPERATURES EXPECTED ACROSS THE AREA OVERNIGHT.

VAZ023-024-032>035-052200-
/O.EXP.KRNK.FZ.W.0004.000000T0000Z-160405T1400Z/
/O.CON.KRNK.FZ.W.0005.160406T0600Z-160406T1300Z/
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...FINCASTLE...LEXINGTON...BUENA VISTA...
STUART...ROCKY MOUNT...BEDFORD...AMHERST
1000 AM EDT TUE APR 5 2016

...FREEZE WARNING WILL EXPIRE AT 10 AM EDT THIS MORNING...

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
WEDNESDAY...

* LOCATIONS...ROCKBRIDGE...BOTETOURT...PATRICK...FRANKLIN... 
  BEDFORD...AMHERST AND SMYTH IN VIRGINIA.

* HAZARDS...BELOW FREEZING TEMPERATURES ARE EXPECTED OVERNIGHT
  WITH WIDESPREAD FROST.

* TEMPERATURES...TONIGHT WILL RANGE IN THE LOWER 20S TO AROUND 30. 

* TIMING...TEMPERATURES WILL APPROACH FREEZING A FEW HOURS AFTER
  MIDNIGHT WITH A PROLONGED PERIOD OF SUB-FREEZING TEMPERATURES
  EXPECTED TO BEGIN SEVERAL HOURS BEFORE SUNRISE.

* IMPACTS...SENSITIVE PLANTS MAY FREEZE AND BE DAMAGED OR 
  KILLED. BUDS ON FLOWERING FRUIT TREES MAY BE DAMAGED. POTTED 
  PLANTS NEED TO BE COVERED OR BROUGHT INSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

NCZ001-002-018-VAZ009-052200-
/O.EXP.KRNK.FZ.W.0004.000000T0000Z-160405T1400Z/
/O.CON.KRNK.FZ.W.0005.160406T0600Z-160406T1300Z/
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
MARION
1000 AM EDT TUE APR 5 2016

...FREEZE WARNING WILL EXPIRE AT 10 AM EDT THIS MORNING...

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
WEDNESDAY...

* LOCATIONS...THE NORTHWEST MOUNTAINS OF NORTH CAROLINA AND 
  SMYTH COUNTY VIRGINIA.

* HAZARDS...BELOW FREEZING TEMPERATURES ARE EXPECTED OVERNIGHT
  WITH WIDESPREAD FROST.

* TEMPERATURES...TONIGHT WILL RANGE IN THE 20S.

* TIMING...TEMPERATURES WILL APPROACH FREEZING TOWARD MIDNIGHT AND
  THEN FALL WELL BELOW FREEZING FOR MOST OF THE OVERNIGHT HOURS. 

* IMPACTS...SENSITIVE PLANTS MAY FREEZE AND BE DAMAGED OR 
  KILLED. BUDS ON FLOWERING FRUIT TREES MAY BE DAMAGED. POTTED 
  PLANTS NEED TO BE COVERED OR BROUGHT INSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

NCZ003>006-019-020-VAZ022-043>047-058-059-052200-
/O.CON.KRNK.FZ.W.0005.160406T0600Z-160406T1300Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE...
WILKESBORO...YADKINVILLE...ROANOKE...SALEM...MARTINSVILLE...
DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE
1000 AM EDT TUE APR 5 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
WEDNESDAY...

* LOCATIONS...THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA...AS 
  WELL AS THE FOOTHILLS...PIEDMONT AND SOUTHSIDE VIRGINIA. THIS 
  INCLUDES ROANOKE...LYNCHBURG AND DANVILLE AND SURROUNDING 
  AREAS.

* HAZARDS...BELOW FREEZING TEMPERATURES ARE EXPECTED OVERNIGHT
  WITH WIDESPREAD FROST.

* TEMPERATURES...TONIGHT WILL RANGE IN THE LOWER 20S TO LOWER
  30S.

* TIMING...TEMPERATURES WILL APPROACH FREEZING A FEW HOURS AFTER
  MIDNIGHT WITH A PERIOD OF SUB-FREEZING TEMPERATURES EXPECTED TO
  BEGIN SEVERAL HOURS BEFORE SUNRISE. 

* IMPACTS...SENSITIVE PLANTS MAY FREEZE AND BE DAMAGED OR 
  KILLED. BUDS ON FLOWERING FRUIT TREES MAY BE DAMAGED. POTTED 
  PLANTS NEED TO BE COVERED OR BROUGHT INSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

BLAES
022 
WWUS71 KRNK 051859
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT TUE APR 5 2016

...FREEZING CONDITIONS EXPECTED TONIGHT...

.COLD AIR WILL CONTINUE TO MOVE INTO THE REGION THIS EVENING INTO
TONIGHT WITH SUB FREEZING TEMPERATURES EXPECTED ACROSS THE AREA
OVERNIGHT.

NCZ001>006-018>020-VAZ009-022>024-032>035-043>047-058-059-060300-
/O.CON.KRNK.FZ.W.0005.160406T0600Z-160406T1300Z/
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...YANCEYVILLE...BOONE...WILKESBORO...YADKINVILLE...
MARION...ROANOKE...SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...
STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...
DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE
259 PM EDT TUE APR 5 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
WEDNESDAY...

* LOCATIONS...ROCKBRIDGE...BOTETOURT...PATRICK...FRANKLIN... 
  BEDFORD...AMHERST AND SMYTH IN VIRGINIA.

* HAZARDS...BELOW FREEZING TEMPERATURES ARE EXPECTED OVERNIGHT 
  WITH WIDESPREAD FROST.

* TEMPERATURES...TONIGHT WILL RANGE IN THE LOWER 20S TO AROUND 
  30.

* TIMING...TEMPERATURES WILL APPROACH FREEZING A FEW HOURS AFTER 
  MIDNIGHT WITH A PROLONGED PERIOD OF SUB-FREEZING TEMPERATURES 
  EXPECTED TO BEGIN SEVERAL HOURS BEFORE SUNRISE.

* IMPACTS...SENSITIVE PLANTS MAY FREEZE AND BE DAMAGED OR 
  KILLED. BUDS ON FLOWERING FRUIT TREES MAY BE DAMAGED. POTTED 
  PLANTS NEED TO BE COVERED OR BROUGHT INSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
785 
WWUS71 KRNK 060029
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
829 PM EDT TUE APR 5 2016

...FREEZING CONDITIONS EXPECTED THROUGH WEDNESDAY MORNING...

.COLD AIR WILL CONTINUE TO MOVE INTO THE REGION TONIGHT WITH SUB
FREEZING TEMPERATURES EXPECTED ACROSS THE AREA THROUGH WEDNESDAY
MORNING.

NCZ001>006-018>020-VAZ009-022>024-032>035-043>047-058-059-061300-
/O.CON.KRNK.FZ.W.0005.160406T0600Z-160406T1300Z/
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...YANCEYVILLE...BOONE...WILKESBORO...YADKINVILLE...
MARION...ROANOKE...SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...
STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...
DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE
829 PM EDT TUE APR 5 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
WEDNESDAY...

* LOCATIONS...ROCKBRIDGE...BOTETOURT...PATRICK...FRANKLIN... 
  BEDFORD...AMHERST AND SMYTH IN VIRGINIA.

* HAZARDS...BELOW FREEZING TEMPERATURES ARE EXPECTED OVERNIGHT.

* TEMPERATURES...WILL RANGE IN THE 20S.

* TIMING...THROUGH WEDNESDAY MORNING.

* IMPACTS...SENSITIVE PLANTS MAY FREEZE AND BE DAMAGED OR 
  KILLED. BUDS ON FLOWERING FRUIT TREES MAY BE DAMAGED. POTTED 
  PLANTS NEED TO BE COVERED OR BROUGHT INSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
RCS

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this freeze warning went out at Apr 5, 1:39 AM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 5, 1:39 AM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
139 AM EDT TUE APR 5 2016

.SYNOPSIS...
A COLD FRONT WILL MOVE EAST ACROSS THE REGION THIS EVENING AND MOVES
OFF THE EAST COAST AND INTO THE DEEP SOUTH TONIGHT. BY TUESDAY...A
LARGE HIGH PRESSURE SYSTEM WILL COVER MUCH OF THE EASTERN UNITED
STATES. LOW PRESSURE OVER THE CENTRAL UNITED STATES WILL MOVE EAST
WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 835 PM EDT MONDAY...

THE COLD FRONT IS ON THE DOOR STEP OF SOUTHEASTERN WEST VIRGINIA
THIS EVENING. THIS FRONT AND ASSOCIATED SHOWERS WILL MOVE ACROSS
THE AREA THIS EVENING. UPDATE INCLUDES RECENT OBSERVATIONS AND
RADAR TRENDS.

AS OF 355 PM EDT MONDAY...

LOW PRESSURE THIS AFTERNOON WAS CENTERED NEAR STATE COLLEGE
PENNSYLVANIA WITH A COLD FRONT TRAILING SOUTHWEST ALONG THE OHIO
RIVER VALLEY. REGIONAL WSR-88D IMAGES SHOWED SCATTERED SHOWERS AHEAD
AND ALONG THE FRONTAL BOUNDARY. SPC MESOSCALE ANALYSIS INDICATED A
SMALL AREA OF MUCAPE AROUND 100 ACROSS SOUTHEAST WEST VIRGINIA.
THE COLD FRONT WILL DROP SOUTHEAST ACROSS THE REGION THIS EVENING
INTO TONIGHT WITH SCATTERED SHOWERS AND PERHAPS ISOLATED
THUNDERSTORMS.  IN SUPPORT OF THUNDERSTORM IS THE COMBINATION OF
HEATING AND COLDER AIR COMING WILL LEAD TO LARGE LAPSE RATES...SOME
INSTABILITY AND SHEAR THIS AFTERNOON INTO THIS EVENING. WILL HOLD ON
TO THE MENTION OF GUSTY CONVECTION BECAUSE OF DCAPE VALUES AND A
LAYER OF DRY AIR BELOW THE CLOUD BASE. HOWEVER...I AM LESS IMPRESSED
FOR THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. SPC DAY ONE
CONVECTIVE OUTLOOK HIGHLIGHTS NO SEVERE THUNDERSTORMS.

WINDS AHEAD OF THE FRONT WILL BE GUSTY WITH DEEP MIXING. BEHIND THE
BOUNDARY THERE WILL BE STRONG COLD AIR ADVECTION AS 850 MB
TEMPERATURES DROP INTO THE -8 TO -12 RANGE AND 6HR PRESSURE RISES
INCREASE TO AROUND 10MB. NO ADVISORY LEVEL WINDS FORECAST AT THIS
TIME. BECAUSE...WINDS WILL REMAIN BELOW ADVISORY LEVELS.

FREEZE WARNINGS REMAIN IN EFFECT TONIGHT ALONG THE BLUE RIDGE NORTH
OF ROANOKE...IN SMYTH COUNTY AND IN THE NORTHWEST NORTH CAROLINA
MOUNTAINS. LOW TEMPERATURES OVERNIGHT WILL RANGE FROM THE TEENS IN
THE NORTHWEST MOUNTAINS IN SOUTHEAST WEST VIRGINIA TO THE MID 30S
IN THE PIEDMONT.

HIGH PRESSURE WILL BUILD SOUTHEAST TUESDAY OUT OFF THE GREAT LAKES
INTO OUR REGION. NORTHWEST TO NORTH WINDS WILL BE GUSTY DURING
TUESDAY MORNING THEN DECREASE IN SPEED TUESDAY AFTERNOON. HIGH
TEMPERATURES ON TUESDAY WILL BE RUNNING 10 TO 20 DEGREES BELOW
NORMAL WITH READINGS FROM THE UPPER 30S IN THE NORTHWEST MOUNTAINS
TO THE MID 50S ALONG THE SOUTHERN BLUE RIDGE.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
AS OF 408 PM EDT MONDAY...

HIGH PRESSURE OVER HEAD TUES NIGHT SHOULD ALLOW MOST VALLEYS TO
DECOUPLE AND EXPECT MOST PLACES TO GET BELOW FREEZING AND THUS
CONTINUING FREEZE WATCH FOR THE TIME BEING FOR THOSE LOCATIONS
WHERE THE FROST/FREEZE PROGRAM HAS BEGUN. RETURN FLOW FROM THE SW ON
BACK SIDE OF HIGH SHOULD BEFORE BEFORE WED MORNING BUT THIS SHOULD
MAINLY IMPACT RIDGES WHICH WILL BEGIN TO WARM AND MAY GET BACK
ABOVE FREEZING THERE BUT NOT SURE ABOUT MOST VALLEYS.  SMYTH COUNTY
WILL THE ONE AREA WHERE VALLEYS MAY MIX AND TEMPS COULD COME BACK UP
OR NOT GET TO FREEZING FOR VERY LONG.  THIS WILL NEED TO BE RE-
ASSESSED AGAIN BEFORE DECISION TO GO TO FREEZE WARNING IS MADE.

WEDNESDAY TEMPS BOUNCE BACK UP A BIT FROM TUES WITH INCREASING
SOUTHWEST FLOW IN ADVANCE OF STRONG COLD FRONT AND DRY AIR.  EXPECT
PLENTY OF SUNSHINE WITH ONLY SOME CIRRUS SNEAKING IN LATE.  GUIDANCE
TRENDS ARE SLIGHTLY SLOWER FOR ARRIVAL OF PRECIP WED NIGHT AHEAD OF
DIGGING TROUGH...AND THIS MAY BE LARGELY DUE TO VERY DRY AIR MASS
THIS IS MOVING INTO.  ON THE OTHER HAND...12Z NAM IS CLEARLY NOW THE
FASTEST MODEL TO BRING HEAVIER RAINFALL INTO AND ACROSS THE AREA WED
NIGHT AND HAS THE FRONT AND ASSOCIATED SHOWERS NEARLY EAST OF THE
FCST AREA BY 12Z THURS MORNING.  THIS MAY BE TOO FAST...BUT DO THINK
A SOMEWHAT MORE PROGRESSIVE MOVEMENT IS THE RIGHT TREND...DESPITE
THE RAIN INITIALLY TAKING A WHILE TO MAKE IT TO THE GROUND.  SO HAVE
COMPROMISED BETWEEN THE FASTER NAM AND OTHER SLIGHTLY SLOWER MODELS
WHICH ARE ALL IN PRETTY GOOD AGREEMENT...BUT CONTINUE A SMALL CHANCE
OF SHOWERS IN THE FAR EAST INTO THE AFTERNOON TUES.  THIS MAY NEED
TO BE SPED UP FURTHER STILL THOUGH. NOT EXPECTED SIGNIFICANT
RAINFALL FROM THIS FRONT AND ALSO HAVE NOT INCLUDED THUNDER AT THIS
TIME GIVEN LACK OF EVEN MID LEVEL INSTABILITY AND MAINLY NIGHTTIME
PASSAGE.  AMOUNTS WILL MAINLY BE UNDER AN INCH THROUGH FRIDAY...BUT
SOME HIGHER ELEVATION WESTERN SLOPES COULD GET A LITTLE BIT MORE
WITH UPSLOPE MOISTURE LINGERING INTO FRIDAY AND BEYOND...SOME OF
THIS IN FOR FORM OF SNOW THURS NIGHT INTO FRIDAY.

AIRMASS BEHIND THIS FRONT ULTIMATELY THE COLDEST WE HAVE SEEN THIS
SPRING...WITH REINFORCING SHORT WAVES TO KEEP 850 TEMPS BELOW
FREEZING BY THURSDAY NIGHT INTO FRIDAY ALLOWING FOR SOME LIGHT
ACCUMULATION SNOW POTENTIAL AS MENTIONED ABOVE IN THE HIGHER
ELEVATIONS. HIGHS BY FRIDAY WILL BE ABOUT 20 DEG BELOW NORMAL. WINDS
BEHIND FRONT DO NOT APPEAR TO BE A THREAT FOR ANY DAMAGE...BUT COULD
GET INTO ADVISORY CRITERIA.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 407 PM EDT MONDAY...

DEEP TROUGH REMAINS OVER THE EASTERN U.S. THROUGH SATURDAY NIGHT
BEFORE SLOWLY LIFTING NORTHEAST LATER ON SUNDAY FOR SOME MODERATION.
BUT BREEZY AND CHILLY CONDITIONS WILL DOMINATE THE FIRST HALF OF THE
WEEKEND. LOWS SAT NIGHT LIKELY TO BE BACK WELL BELOW FREEZING AGAIN
AND WITH A LITTLE BREEZE THERE WILL BE A NOTICEABLE WIND CHILL. NW
UPSLOPE FLOW AND EVEN SOME FEED OFF THE GREAT LAKES COULD RESULT IN
SOME ADDITIONAL SNOW ACCUMULATION ALONG WESTERN SLOPES THROUGH AT
LEAST PART OF SATURDAY BUT HARD TO SAY HOW MUCH.  THE GROUND MAY
HAVE A CHANCE TO GET COLD ENOUGH DURING THE WEEK TO HELP
ACCUMULATION.

FLAT RIDGE BUILDS BACK IN BY SUNDAY NIGHT INTO MONDAY FOR MODERATION
IN TEMPERATURES AND EVEN SOME SIGNS OF ADDITIONAL SHORT WAVE TO
JUSTIFY A SMALL CONTINUING CHANCE FOR SHOWERS...MAINLY IN THE WEST.
SOME CONCERN THAT THE UPPER TROUGH MAY BE A LITTLE SLOW TO FINALLY
EXIT WITH ANY SMALL SHORT WAVES STILL ON THE BACK SIDE...SO DID NOT
WARM UP TOO FAST ON SUNDAY. HOWEVER WE SHOULD GET CLOSER TO NORMAL
BY MONDAY AGAIN AS FLAT UPPER RIDGE OVERHEAD.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
AS OF 135 AM EDT TUESDAY...

COLD FRONT WAS ACROSS SOUTHERN VIRGINIA AND STILL PROGRESSING
SOUTH. NORTHWEST WINDS BEHIND THE FRONT WILL BE GUSTY DUE TO
STRONG COLD AIR ADVECTION AND LARGE PRESSURE RISES. WINDS WILL
GUST 25 TO 30 KNOTS THROUGH 12Z/8AM. HIGH PRESSURE WILL THEN
DRIFT OVER THE REGION TODAY...ALLOWING THE WINDS TO GRADUALLY SUBSIDE.

MVFR CEILINGS WERE ADVANCING SOUTHEAST THROUGH WEST VIRGINIA.
MEDIUM CONFIDENCE THAT THE CEILING AT KBCB WILL REMAIN VFR THROUGH
12Z/8AM. LIGHT SNOW SHOWERS ARE POSSIBLE THROUGH THE EARLY
MORNING WITH LITTLE IF ANY ACCUMULATIONS. LOW CLOUDS WILL REMAIN
BANKED UP AGAINST WESTERN SLOPES THIS MORNING...THEN WILL DISSIPATE
AS DRY AIR ENTERS THE REGION AND UPSLOPE WINDS DIMINISH AND TURN
TO THE NORTH. TONIGHT THE CENTER OF THE HIGH WILL BE OVER THE MID
ATLANTIC REGION LEADING TO LIGHT AND VARIABLE WINDS AND A CLEAR
SKY AFTER SUNSET.

EXTENDED DISCUSSION...

AS THE HIGH MOVES OFFSHORE...VFR CONDITIONS WILL CONTINUE THROUGH
WEDNESDAY AND WINDS WILL COME AROUND TO THE SOUTHWEST. ANOTHER
COLD FRONT WILL ARRIVE ON WEDNESDAY NIGHT...AND BRING IFR/MVFR
CONDITIONS WITH WIDESPREAD RAIN THAT LINGERS INTO THURSDAY. A
SERIES OF LOW PRESSURE SYSTEMS WILL PROLONG THE CHANCE OF SHOWERS
AND MVFR CONDITIONS THROUGH THE END OF THE WEEK...ESPECIALLY
ACROSS THE MOUNTAINS.

&&

.FIRE WEATHER...
AS OF 830 PM EDT TUESDAY...

INCREASED FIRE DANGER STATEMENT HAS BEEN ISSUED FOR TUESDAY AFTERNOON
ACROSS NORTHERN NORTH CAROLINA.

DESPITE LIGHT RAIN THIS EVENING...ABUNDANT SUNSHINE AND GUSTY
NORTHWEST WINDS WILL DRY 10-HR FUEL MOISTURES ON TUESDAY. ALONG
WITH LOWER RH VALUES...FIRE WEATHER CONCERNS ARE ON THE INCREASE
ONCE AGAIN. AFTER COORDINATION WITH NEIGHBORING OFFICES AND THE
NORTH CAROLINA FOREST SERVICE (NCFS)...AN ENHANCED FIRE DANGER
STATEMENT HAS BEEN ISSUE FOR TUESDAY ACROSS NORTHERN NORTH
CAROLINA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FREEZE WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR
     VAZ009-022>024-032>035-043>047-058-059.
     FREEZE WARNING UNTIL 10 AM EDT THIS MORNING FOR VAZ009-023-024-
     032>035.
NC...FREEZE WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR
     NCZ001>006-018>020.
     FREEZE WARNING UNTIL 10 AM EDT THIS MORNING FOR NCZ001-002-018.
WV...NONE.

&&

SYNOPSIS...KK
NEAR TERM...KK/RCS
SHORT TERM...SK
LONG TERM...SK
AVIATION...AMS/RCS
FIRE WEATHER...AMS/KK/RAB
Hazardous weather outlook, Apr 4, 3:52 PM EDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT MON APR 4 2016

VAZ007-010>020-WVZ042>044-507-508-052000-
TAZEWELL-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
352 PM EDT MON APR 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ009-023-024-032>035-052000-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-
352 PM EDT MON APR 4 2016

...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT TUESDAY...
...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING TONIGHT THROUGH EARLY TUESDAY MORNING.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FREEZE WARNING THROUGH EARLY TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING THROUGH EARLY TUESDAY MORNING.
   FREEZE WATCH TUESDAY NIGHT THROUGH EARLY WEDNESDAY MORNING.

FREEZING TEMPERATURES ARE LIKELY AGAIN FRIDAY NIGHT INTO SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ022-047-052000-
ROANOKE-BUCKINGHAM-
352 PM EDT MON APR 4 2016

...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FREEZE WATCH TUESDAY NIGHT THROUGH EARLY WEDNESDAY MORNING.

FREEZING TEMPERATURES ARE LIKELY FRIDAY NIGHT INTO SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ043>046-058-059-052000-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-HALIFAX-CHARLOTTE-
352 PM EDT MON APR 4 2016

...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FREEZE WATCH TONIGHT INTO TUESDAY MORNING.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FREEZE WATCH TUESDAY NIGHT THROUGH EARLY WEDNESDAY MORNING.

FREEZING TEMPERATURES ARE LIKELY FRIDAY NIGHT INTO SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Freeze Warnings in Virginia, 2016Freeze Warnings in North Carolina, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.